Thunderstorm Wind, Coos
- When
- August 3, 12:40 PM EST
- Where
- Coos County, 3 mi SW of Colebrook
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.850, -71.533
Strong thunderstorms resulted in trees down on a house in Columbia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Strong thunderstorms resulted in trees down on a house in Columbia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 3, 8:51 AM EST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 951 AM EDT TUE AUG 3 2004 .UPDATED SHORT TERM (TODAY AND TONIGHT)... MORNING FOG HAS NOW BURNED OFF AND SKIES ARE SUNNY ACROSS ALL BUT THE NORTHERN MTN ZONES WHERE THERE HAVE BEEN SOME CLOUDS AND A FEW POSSIBLE SPRINKLES. CLUSTER OF SHOWERS AND THUNDERSTORM OVER NORTHERN NEW YORK CONTINUES TO MAKE STEADY PROGRESS EASTWARD AND IF IT HOLDS TOGETHER WILL REACH VT/NH SHORTLY AFTER NOON. CURRENT FCST HAS GOOD HANDLE ON THIS SITUATION...HOWEVER...ON THEIR PRESENT TRACK...THESE SHOWERS AND THUNDERSTORMS COULD BRUSH NORTHERN CARROL, NORTHERN GRAFTON, AND OXFORD COUNTIES EARLY THIS AFTERNOON. PLAN TO ISSUE UPDATE TO BRING SCATTERED SHOWERS INTO THESE AREAS A BIT EARLIER THAN CURRENT FCST. OTHERWISE FCST SEEMS TO BE ON TRACK. NO SIGNIFICANT CHANGES TO MARINE FCST. && .PREVIOUS SHORT TERM (TODAY THROUGH TONIGHT)... COLD FRONT MOVES SOUTHEAST FROM CANADA TODAY. GOOD HEATING AHEAD OF THE FRONT WILL SET THE STAGE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT THIS AFTERNOON. THE CONVECTION WILL SPILL INTO THIS EVENING BUT WILL RAPIDLY DISSIPATE AS THE FRONT MOVES OFFSHORE AND WITH COOLING EARLY TONIGHT. SOME CLEARING ALONG WITH PATCHY FOG LATER TONIGHT. && .LONG TERM (WEDNESDAY THROUGH MONDAY)... SURFACE FRONT MOVES OFFSHORE ON WEDNESDAY AND DEWPOINTS DROP BACK TO THE LOWER 50S. SHOULD BE A NICE DAY PERHAPS WITH SOME LEFTOVER MORNING FOG. NEXT SYSTEM MOVES OUT OF THE MIDWEST... ACROSS NEW YORK STATE ON THU AND INTO THE AREA THURSDAY NIGHT/FRIDAY. BOTH ETA/GFS BRING AN INCH OR BETTER QPF SO WILL GO AHEAD AND UP POPS TO LIKELY LATER THU AND THU NIGHT. THIS SYSTEM ASSOCIATED WITH UNSEASONABLE DIGGING UPPER TROUGH THAT CLOSES OFF TO OUR WEST. THE COLD CORE OF THE UPPER LOW DOES STAY TO OUR WEST INTO THE WEEKEND SO BEST CHANCE FOR SHOWER ACTIVITY MOST PROBABLY WILL REMAIN TO OUR WEST OVER THE WEEKEND. && .AVIATION...VISUAL FLIGHT RULES TODAY EXCEPT INSTRUMENT FLIGHT RULES IN ISOLATED GROUND FOG EARLY AND IN HEAVIER THUNDERSTORMS LATER TODAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && JENSENIUS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 241 AM EDT TUE AUG 3 2004 MEZ007>009-012>014-018>028-NHZ001>010-013-040640- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL WALDO ME-COASTAL YORK ME-INTERIOR CUMBERLAND ME- INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-INTERIOR YORK ME- KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-NORTHERN CARROLL NH- NORTHERN COOS NH-NORTHERN FRANKLIN ME-NORTHERN GRAFTON NH- NORTHERN OXFORD ME-SAGADAHOC ME-SOUTHERN CARROLL NH-SOUTHERN COOS NH- SOUTHERN FRANKLIN ME-SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME- SOUTHERN SOMERSET ME-STRAFFORD NH-SULLIVAN NH- 241 AM EDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1243 PM EDT TUE AUG 3 2004 NHZ001>003-005-031843- NORTHERN COOS NH-NORTHERN GRAFTON NH-SOUTHERN COOS NH- SOUTHERN GRAFTON NH- 1243 PM EDT TUE AUG 3 2004 ...SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT NORTHERN AND WESTERN NEW HAMPSHIRE EARLY THIS AFTERNOON... LOOK FOR AN AREA OF SHOWERS AND STRONG THUNDERSTORMS TO AFFECT NORTHERN AND WESTERN NEW HAMPSHIRE BETWEEN 100 PM AND 245 PM. THE STRONGEST STORMS WILL LITTLETON...DALTON...LANCASTER AND JEFFERSON BETWEEN 145 PM AND 215 PM WITH WIND GUSTS TO 45 MPH...PEA TO MARBLE SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...UP TO AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES. THIS COULD RESULT IN LOCALIZED FLOODING. OTHER SHOWERS AND THUNDERSTORMS IN NORTHERN AND CENTRAL NEW HAMPSHIRE WILL ALSO BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAIN. IF YOU PLAN TO BE OUTSIDE EARLY THIS AFTERNOON...BE ON THE ALERT FOR THREATENING WEATHER AND BE PREPARED TO SEEK SHELTER AS THUNDERSTORMS APPROACH. HAYES
The Burlington radar (KCXX), 135 km away, was scanning. The volume nearest the first event began at 17:40 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2004Every state in 2004This day in weather historyWarnings in New Hampshire, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421595.